Alert archive / Alaska / Blizzard Warnings in 2010

Blizzard Warning 16, NWS Anchorage, AK

March 14, 2010

NWS Anchorage, AK issued this blizzard warning at Mar 14, 2010, 9:52 AM AKDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2010, 9:52 AM AKDT (17:52 UTC)
Expired
Mar 14, 2010, 3:48 PM AKDT
In force
6 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

948 
WWAK41 PAFC 141752
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
952 AM AKDT SUN MAR 14 2010

AKZ131-150000-
/X.NEW.PAFC.BZ.W.0016.100314T1752Z-100315T0000Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
952 AM AKDT SUN MAR 14 2010

...BLIZZARD WARNING IN EFFECT UNTIL 4 PM AKDT THIS AFTERNOON
THROUGH THOMPSON PASS AND KEYSTONE CANYON...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 4 PM AKDT THIS AFTERNOON. 

SNOW IS COMBINING WITH NORTH TO EAST WINDS 25 TO 40 MPH TO REDUCE
VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES FROM THOMPSON
PASS AND DOWN THROUGH KEYSTONE CANYON. CONDITIONS WILL IMPROVE
LATER THIS AFTERNOON AS WINDS BEGIN TO DIMINISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
1 follow-up statement
276 
WWAK41 PAFC 142348
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
348 PM AKDT SUN MAR 14 2010

AKZ131-150100-
/X.CAN.PAFC.BZ.W.0016.000000T0000Z-100315T0000Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
348 PM AKDT SUN MAR 14 2010

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Mar 14, 5:00 AM AKDT, 4 hours 52 minutes earlier.

Area forecast discussion, Mar 14, 5:00 AM AKDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKDT SUN MAR 14 2010

.ANALYSIS AND UPPER LEVELS...

UPPER LEVEL CLOSED OFF LOWS OVER THE SOUTHERN GULF OF ALASKA AND
KAMCHATKA THIS MORNING WITH STRONG RIDGES OVER THE CENTRAL BERING AND
THE CANADIAN ROCKIES. THESE FEATURES ARE VERTICALLY STACKED OVER
SURFACE LOWS...WITH SURFACE HIGHS OVER THE EASTERN BERING AND EAST OF
THE ROCKIES. A SIGNIFICANT PRESSURE GRADIENT EXISTS BETWEEN THE
BERING RIDGE AND THE GULF LOW...CREATING PERSISTENT BLIZZARD
CONDITIONS ALONG THE TIP OF THE ALASKA PENINSULA. WAVES OF ENERGY
MOVING AROUND THE GULF LOW ARE ALSO BRINGING PRECIPITATION TO THE
NORTH GULF COAST.

.MODEL DISCUSSION...

MODELS ARE IN GOOD AGREEMENT THROUGH TUE WITH THE KAMCHATKA LOW AND
ASSOCIATED FRONT MOVING TO THE BERING. AT THAT TIME THE EC HAS THE
BEST RUN TO RUN CONSISTENCY IN DEVELOPING A TRIPLE POINT LOW WELL
SOUTH OF DUTCH HARBOR...WHICH THEN REMAINS WELL SOUTH OF THE FORECAST
AREA.  MEANWHILE...THE RIDGE OVER THE CENTRAL BERING WEAKENS AS IT
MOVES TO BRISTOL BAY MON NIGHT. THE LOW CURRENTLY OVER THE GULF
WEAKENS AS IT REMAINS NEARLY STATIONARY THROUGH TUE AND IS THEN
ABSORBED BY A SOUTHEAST AK LOW. THE FORECAST FOLLOWS THE NAM/GFS IN
THE EARLY PERIODS...BLENDS TOWARD THE EC THROUGH MID-WEEK AND THEN
RELIES UPON HPC GUIDANCE INTO THE WEEKEND.

.SHORT TERM FORECAST...

IN THE WEST...THE FRONT ASSOCIATED WITH THE KAMCHATKA LOW WILL BRING
INCREASINGLY WARM SOUTH FLOW TO THE ALEUTIANS TODAY AND TONIGHT. SNOW
WILL CHANGE TO RAIN TODAY...AND THEN BACK TO SNOW BEHIND THE FRONT
TONIGHT INTO MON. TUE NIGHT A SECOND FRONT WILL BRING EVEN WARMER AIR
TO THE SAME AREA...FOLLOWED WED AFTERNOON THROUGH THU BY ANOTHER
ROUND OF COLD ADVECTION SNOW SHOWERS.

FOR SOUTHWEST AK...CLEAR AND DRY CONDITIONS WILL CONTINUE THROUGH
THU. WIND WILL DIMINISH OVER THE KUSKOKWIM DELTA AND EXTREME WIND
CHILLS WILL EASE BEGINNING LATER THIS AFTERNOON.

SOUTH AND EAST OF THE AK RANGE...THE LOW SPINNING IN THE GULF WILL
CONTINUE TO BRING SURGES OF RAIN AND SNOW TO COASTAL LOCATIONS
THROUGH TUE...WITH SOME SNOW SHOWER ACTIVITY CROSSING INTO THE COPPER
RIVER BASIN TODAY. OTHERWISE CLEAR AND DRY CONDITIONS WILL PERSIST
INLAND THROUGH WED.

.LONG TERM FORECAST...

IN THE WEST HIGH PRESSURE AND DRY CONDITIONS BUILD INTO THE REGION
FRI AND PERSIST INTO THE WEEKEND. A DECAYING WEATHER FRONT OVER THE
EASTERN BERING AND ALEUTIANS WILL BRING A FEW SNOW SHOWERS TO
SOUTHWEST AK. A WEATHER FRONT FROM A LOW WELL SOUTH OF THE AK PEN
WILL MOVE INTO THE GULF THU...BRINGING MOIST ONSHORE FLOW TO THE GULF
COAST WITH RAIN AND SNOW.

.AER/ALU...WATCH/WARNING SUMMARY

PUBLIC...181 BLIZZARD WARNING
MARINE...GALES 120 121 130 132 150 155 160 165 170 172 175 176 179
         185
         HEAVY FREEZING SPRAY 138 140 150 155 165 170 171
FIRE WEATHER...NONE

DS MAR 10

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 4:00 PM AKSTBrisk Wind AdvisoryAFC23 hr
Mar 13, 4:00 PM AKSTGale WarningAFC47 hr
Mar 13, 4:00 PM AKSTStorm WarningAFC11 hr
Mar 13, 4:20 PM AKSTWinter Weather AdvisoryAFC12 hr
Mar 13, 10:50 PM AKSTSmall Craft AdvisoryAFC16 hr
Mar 14, 4:00 AM AKDTGale WarningAFC24 hr
Mar 14, 4:00 AM AKDTSmall Craft AdvisoryAFC4 days
Mar 14, 4:00 AM AKDTSmall Craft AdvisoryAFC4 hr
Mar 14, 7:10 AM AKDTGale WarningAFC9 hr
Mar 14, 7:10 AM AKDTHeavy Freezing Spray WarningAFC21 hr
Mar 14, 7:30 AM AKDTGale WarningAFC9 hr

Nearby

Blizzard Warnings in Alaska, 2010Every blizzard warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.